January 2019 Case

Authors:

Fellow: Angelica Vivero, MD, Faculty: Chelsea Hayes, MD

Subject: Transfusion Medicine
Clinical History

A 20-year-old female without significant past medical history presented to the emergency department with acute onset of petechiae involving her upper chest, mouth, face, as well as oropharyngeal bleeding. Nine days prior to presentation, she was diagnosed with cellulitis involving her axillae and gluteal area. She was subsequently started on trimethoprim-sulfamethoxazole for the management of a presumed Staphylococcal infection. Hospital workup revealed marked thrombocytopenia. There was no family or personal history of bleeding disorders, autoimmune or hematologic malignancy. The only current medication was Tri-Cyclen contraceptive pill. She denied any other medication use, including herbal supplements. She was initially treated with dexamethasone, and intravenous immune globulin (IVIG), 1g/kg, for a presumed diagnosis of primary immune thrombocytopenia (ITP) and transfused with two units of platelets. The transfusion medicine service was consulted to evaluate the patient’s thrombocytopenia.

Pertinent laboratory findings on admission:

Laboratory Test
Patient Result
Reference Range

WBC

4.12 /UL

0-5/UL

Hemoglobin

10.8 g/dL

11.6-15.4 g/dL

Platelets

3 /UL

142-424/UL

PTT

27 seconds

22-37 seconds

PT

12.8 seconds

11.9-14.4 seconds

INR

1.0

<3.6

Platelet Drug Antibody Interpretation

Positive reactions detected by flow cytometry in the absence of drug were potentiated only in the presence of sulfamethoxazole. These results indicate the presence of sulfamethoxazole-dependent and non-drug dependent platelet-reactive antibodies. These results support a diagnosis of Sulfamethoxazole-induced Immune Thrombocytopenia.

Diagnosis

Drug-induced immune thrombocytopenia (DITP)

Discussion

Drugs are a common cause of acute immune-mediated thrombocytopenia in adults. Drug-induced immune thrombocytopenia (DITP) should be considered in the differential diagnosis of patients who present with sudden, unexplained thrombocytopenia. DITP can be induced by beverages, foods, prescribed medications (or their metabolites), over-the-counter medications, and herbal remedies. Drugs most commonly associated with DITP include; Abciximab, Beta-lactam antibiotics (eg, penicillins, cephalosporins), Carbamazepine, Quinidine, Sulfonamides, Trimethoprim-Sulfamethoxazole, and Vancomycin. DITP commonly occurs one to two weeks after beginning a new drug. DITP appears suddenly, tends to be severe, and can cause significant bleeding.

The mechanism of DITP involves drug-dependent, antibody-mediated platelet destruction. Most commonly, drug-dependent antibodies bind non-covalently to specific platelet antigens via their Fab regions in the presence of the sensitizing drug. Drug-dependent antibodies are very specific to the drug structure. Another possible mechanism occurs when binding of the drug to the platelet surface causes a conformational change in surface proteins, leading to exposure of a neoepitope, in turn stimulating the formation of antiplatelet antibodies. The common pathogenic feature among all drugs that cause immune-mediated thrombocytopenia is that platelet destruction only occurs in the presence of the offending drug.

The management of DITP is discontinuation of the offending drug. Thrombocytopenia typically improves within 1 to 2 days of stopping the drug with complete recovery within a week. Platelet transfusions are appropriate for patients with severe bleeding. Patients should be hospitalized for close observation if bleeding is evident. If idiopathic thrombocytopenia (ITP) cannot be excluded, corticosteroids and IVIG may be considered. Corticosteroids should be discontinued once DITP is suspected/confirmed and platelet count returns to normal. Drug-dependent antibodies may persist for several years, and patients should avoid the offending drug indefinitely.

References
  • George JN and Aster RH. Drug-induced thrombocytopenia: pathogenesis, evaluation, and management. Hematology Am Soc Hematol Educ Program 2009; 153–158.
  • Burgess JK, Lopez JA, Berndt MC, Dawes I, Chesterman CN, and Chong BH. Quinine-dependent antibodies bind a restricted set of epitopes on the glycoprotein Ib-IX complex: characterization of the epitopes. Blood 1998; 92(7): 2366.
  • George JN, Arnold DM. Drug-induced thrombocytopenia. In: UpToDate, Leung LK, Tirnauer JS (Ed), UpToDate, Waltham, MA.
Have Questions or Need Help?

If you have questions or would like to learn more about the Anatomic and Clinical Pathology Residency Program at Cedars-Sinai, please call or send a message to Academic Program Coordinator, LeeTanya Marion-Murray.

Department of Pathology and Laboratory Medicine
8700 Beverly Blvd., Room 8709
Los Angeles, CA 90048-1804